Alert archive / Kentucky / Wind Advisories in 2024

Wind Advisory 10, NWS Louisville, KY

December 31, 202445 counties in Kentucky; Dubois County, Perry County, Indiana

NWS Louisville, KY issued this wind advisory at Dec 31, 2024, 1:52 AM CST for 45 counties in Kentucky; Dubois County, Perry County, Indiana. It took effect at Dec 31, 2024, 6:00 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2024, 1:52 AM CST (07:52 UTC)
In effect from
Dec 31, 2024, 6:00 AM CST
Expired
Dec 31, 2024, 5:00 PM CST
In force
11 hr
Issued by
NWS Louisville, KY
All 47 counties

Dubois County, IN, Perry County, IN, Adair County, KY, Allen County, KY, Anderson County, KY, Barren County, KY, Bourbon County, KY, Boyle County, KY, Breckinridge County, KY, Butler County, KY, Casey County, KY, Clark County, KY, Clinton County, KY, Cumberland County, KY, Edmonson County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Grayson County, KY, Green County, KY, Hancock County, KY, Hardin County, KY, Harrison County, KY, Hart County, KY, Henry County, KY, Jessamine County, KY, Larue County, KY, Lincoln County, KY, Logan County, KY, Madison County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Metcalfe County, KY, Monroe County, KY, Nelson County, KY, Nicholas County, KY, Ohio County, KY, Russell County, KY, Scott County, KY, Shelby County, KY, Simpson County, KY, Spencer County, KY, Taylor County, KY, Warren County, KY, Washington County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 60 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2024-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2024-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2080 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WWUS73 KLMK 310752
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
252 AM EST Tue Dec 31 2024

KYZ033>043-045>049-053>057-062>067-071>078-081-082-312300-
/O.NEW.KLMK.WI.Y.0010.241231T1200Z-241231T2300Z/
Henry-Shelby-Franklin-Scott KY-Harrison KY-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Washington KY-Mercer-
Jessamine-Clark KY-Larue-Marion-Boyle-Garrard-Madison-Edmonson-
Hart-Green-Taylor-Casey-Lincoln-Warren-Simpson-Allen-Barren-
Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Albany, Shelbyville, Franklin, Bowling
Green, Burkesville, Lexington, Horse Cave, Hodgenville, Stanford,
Scottsville, Harrodsburg, Taylorsville, Versailles, Paris,
Danville, Richmond, Carlisle, Jamestown, Brownsville, New Castle,
Georgetown, Frankfort, Greensburg, Liberty, Providence,
Tompkinsville, Winchester, Campbellsville, Lancaster, Bardstown,
Columbia, Lawrenceburg, Edmonton, Nicholasville, Glasgow,
Springfield, Cynthiana, and Lebanon
252 AM EST Tue Dec 31 2024 /152 AM CST Tue Dec 31 2024/

...WIND ADVISORY IN EFFECT FROM 7 AM EST /6 AM CST/ THIS MORNING TO 
6 PM EST /5 PM CST/ THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with peak gusts up to around 
  40 mph expected.

* WHERE...Portions of east central, north central, and south central 
  Kentucky.

* WHEN...From 7 AM EST /6 AM CST/ this morning to 6 PM EST /5 PM 
  CST/ this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

INZ083-089-KYZ023>028-061-070-312300-
/O.NEW.KLMK.WI.Y.0010.241231T1700Z-241231T2300Z/
Dubois-Perry-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Butler-Logan-
Including the cities of Hawesville, Jasper, Brandenburg,
Hartford, Morgantown, Tell City, Lewisport, Leitchfield,
Russellville, Elizabethtown, and Hardinsburg
252 AM EST Tue Dec 31 2024 /152 AM CST Tue Dec 31 2024/

...WIND ADVISORY IN EFFECT FROM NOON EST /11 AM CST/ TODAY TO 6 PM 
EST /5 PM CST/ THIS EVENING...

* WHAT...West winds 15 to 25 mph with peak gusts up to around 40 mph 
  expected.

* WHERE...In Indiana, Dubois and Perry Counties. In Kentucky, 
  Breckinridge, Hardin, Meade, Hancock, Ohio, Butler, Grayson, and 
  Logan Counties.

* WHEN...From noon EST /11 AM CST/ today to 6 PM EST /5 PM CST/ this 
  evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

BJS
1 follow-up statement
320 
WWUS73 KLMK 312301
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
601 PM EST Tue Dec 31 2024

INZ083-089-KYZ023>028-033>043-045>049-053>057-061>067-070>078-081-
082-010015-
/O.EXP.KLMK.WI.Y.0010.000000T0000Z-241231T2300Z/
Dubois-Perry-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Henry-
Shelby-Franklin-Scott KY-Harrison KY-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Washington KY-Mercer-Jessamine-
Clark KY-Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-
Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-
Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Hodgenville, Scottsville, Morgantown,
Glasgow, Jamestown, Campbellsville, Columbia, Hartford,
Georgetown, Tell City, Jasper, Hardinsburg, Brownsville,
Leitchfield, Brandenburg, Lawrenceburg, Paris, Richmond, Horse
Cave, Greensburg, Tompkinsville, Lewisport, Nicholasville,
Bowling Green, Edmonton, Elizabethtown, Franklin, Springfield,
Cynthiana, Shelbyville, Providence, Taylorsville, Harrodsburg,
Versailles, Lexington, Bardstown, Lebanon, Burkesville,
Russellville, Hawesville, Albany, New Castle, Lancaster,
Stanford, Winchester, Carlisle, Frankfort, Liberty, and Danville
601 PM EST Tue Dec 31 2024 /501 PM CST Tue Dec 31 2024/

...WIND ADVISORY HAS EXPIRED...

Wind gusts will continue to diminish through the evening hours, and 
the risk for additional strong wind gusts in excess of 40 mph is now 
much lower.

$$

EBW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this wind advisory went out at Dec 31, 12:02 AM CST, 1 hour 50 minutes earlier. Its key messages:

  • * Another period of rain is forecast for tonight into Tuesday evening. * Gusty winds in the 30-40mph range expected for Tuesday. * Colder air arrives for the new year. A quick-moving disturbance may bring a light dusting of snow Friday morning. * A more impactful storm system may affect the region early next week, especially in the Sunday-Monday time frame. Wintry precipitation may be in play, including ice. Keep an eye on the forecasts this week concerning this potential system.
Area forecast discussion, Dec 31, 12:02 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
102 AM EST Tue Dec 31 2024

...Updated Aviation Discussion...

.KEY MESSAGES...

* Another period of rain is forecast for tonight into Tuesday
  evening.

* Gusty winds in the 30-40mph range expected for Tuesday.

* Colder air arrives for the new year. A quick-moving disturbance
  may bring a light dusting of snow Friday morning.

* A more impactful storm system may affect the region early next
  week, especially in the Sunday-Monday time frame. Wintry
  precipitation may be in play, including ice. Keep an eye on the
  forecasts this week concerning this potential system.

&&

.UPDATE...
Issued at 102 AM EST Tue Dec 31 2024

At this hour, 998 mb sfc low is analyzed over central MO, with an
increasingly strong pressure gradient moving into the lower OH
Valley ahead of the system. A sfc pressure trough serving as an
effective warm front extends out to the east of the sfc low from
eastern MO into southern KY, with winds veering from easterly to the
north of the front to southerly south of the front. Later this
evening into Tuesday morning, a strengthening LLJ currently over the
Mississippi Delta will move into southern and southeast KY. This 50-
55 kt jet will bring warm and moist air across the area, which
should help to initiate scattered showers, especially after
midnight. Marginal amounts of instability aloft could lead to a few
rumbles of thunder.

While the near sfc layer should initially be quite stable, soundings
show the boundary layer stability weakening toward dawn Tuesday,
allowing more momentum from the LLJ to transfer to the surface.
While some of the hi-res solutions are likely overdone with the
magnitude of the wind gusts (especially the NAM-3km), it is
certainly possible that we see isolated 30+ mph gusts after 06Z
tonight. Potential for gusty winds would be greater in any heavier
showers or thunderstorms which develop. While the strongest winds
should be after 12Z Tuesday, an SPS was issued to go ahead and
highlight the gusty wind potential tonight into tomorrow. Better
momentum transfer during the early-to-mid morning hours Tuesday
could lead to advisory-level wind gusts, especially along and east
of a line from Bowling Green to Frankfort.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 304 PM EST Mon Dec 30 2024

A low pressure system ejecting out of the Central Plains will bring
another round of rain and gusty winds to the area beginning tonight
and persisting through most of the day Tuesday.

Currently, surface analysis shows high pressure over the OH/TN
Valleys with a 981mb low pressure centered over central KS. Current
radar is quiet, but GOES-16 satellite continues to show low clouds
struggling to dissipate. KY Mesonet and regional observations are
reporting temperatures in the low to mid 50s under light mainly
southerly winds.

For this afternoon and evening, expect dry conditions to continue
with breaks in the clouds before skies begin to fill again with
encroaching mid and high cloud ahead of the aforementioned low
pressure system to our west. Rain showers enter the area a few hours
after midnight and will remain in play for the remainder of Tuesday
with rainfall totals likely falling around a third of an inch or
less, higher amounts expected across southern Indiana and within the
Bluegrass region.

Winds will also pick up overnight as a 50-55kt LLJ whips around the
850mb low center. Tight PGF will result in SE winds with gusts in
the 20-25 mph range overnight and into Tuesday morning before
increasing Tuesday afternoon into the 30-40 mph range. Not as windy
as this past weekend, but another breezy day for sure.

Temperatures will fall overnight into the mid 40s and rebound back
into the low to mid 50s for Tuesday afternoon. This will be the last
warm day for a while, unfortunately conditions won't be ideal for
enjoying them.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 304 PM EST Mon Dec 30 2024

Tuesday - Tuesday Night...

A progressive shortwave and its associated surface low will quickly
move from the Wabash River Valley Tuesday to New England by sunrise
Wednesday. Light rain showers will be ongoing for Tuesday, and then
will hold onto a few light showers or patchy drizzle into Tuesday
night. Expected rainfall amounts aren't very impressive given the
lack of deep moisture (only confined to the 1000-700mb layer), but
still coverage should be pretty widespread (80-90%) on Tuesday, at
least across our northern half of the CWA. Across our southern CWA,
coverage is expected to be more in the scattered to numerous range
(50-70%). Any additional rainfall amounts on Tuesday - Tuesday night
likely will be .15" or less.

The passing system does drag a cold front through the region, so
after a mild start to Tuesday temps will be rapidly falling by
Tuesday night. In fact, temperatures will likely not follow a
typical diurnal trend on Tuesday afternoon, and will likely start to
fall during the afternoon hours on gusty W winds. Look for late
morning to midday highs in the low to mid 50s, before temps fall
into the low to mid 30s by dawn on Wednesday. Given the steepening
low level lapse rates, we could end up with some 25 to 35 mph gusts
based off forecast soundings. Interestingly, LREF/NBM probs aren't
overly excited about the probabilities of any winds over 30 to 35
mph. Will be looking for some clarity with respect to that in the
coming forecasts. The other thing that will have to be watched for
is whether the cold air early New Year's Day catches up with any of
the lingering moisture. Right now, this looks like the less likely
scenario.

Wednesday - Thursday...

Should see a drier trend for Wednesday, and especially Thursday as
surface high pressure builds in behind the cold front, and dry zonal
flow aloft controls our region. Can't rule out a few more lingering
patches of drizzle into Wednesday if low level moisture holds on,
but will keep an optimistic forecast for now with improving chances
for some sunshine into the afternoon. Temps will be notably cooler
with highs in the upper 30s and low 40s for highs on Wednesday and
Thursday. Overnight lows on Wednesday night will also be much
cooler, and back in the 20s. Something we haven't seen since before
Christmas.

Thursday Night - Friday...

A quick hitting mid level disturbance continues to consistently show
up in the data for Thursday night into Friday across our northern
CWA. Thermal profiles look like they will be cold enough to support
snow during that stretch. As a result, will continue to carry some
mention of that possibility. At this point, the moisture looks
pretty limited, and would only be comfortable mentioning the
possibility of a dusting. Lows will again be in the 20s, with highs
on Friday likely not making it out of the 30s. Perhaps the KY/TN
border could touch 40.

Friday Night - Sunday...

The first part of the weekend looks to be continued cold and drier
as NW flow aloft once again controls the upper pattern, and no
notable shortwaves look to move through the flow. After lows in the
upper teens and low 20s on Friday night, Saturday morning highs look
to struggle in the low and mid 30s. Similar lows then occur again
Saturday night. This cold air in place for Saturday night could set
the stage for an impactful storm system heading into Sunday.

Confidence isn't overly high in specific details at this point,
however it can be noted that at least some signal for a potentially
impactful storm system later Sunday into Monday continues to show
itself in different forms on various deterministic runs. Confidence
is pretty high that cold air will be in place ahead of this
potential system, so the chance for at least some wintery weather on
the front end of the system has medium confidence. From there, much
will depend on the strength of the surface low and it's eventual
track on how p-type progresses through the rest of the system. There
is also a scenario where we don't see an impactful storm, as some
models still show. For now, will continue to advertise a wintry mix
to end the weekend.

&&

.AVIATION /06Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 102 AM EST Tue Dec 31 2024

A strengthening low pressure system moving across the Ohio Valley
tonight into Tuesday is expected to bring impactful CIGs, VIS, gusty
winds, LLWS, and rain showers (possibly with embedded thunder)
during the current forecast period. We are initially starting out
VFR with a few light showers around, but the main impact will be
increasing LLWS for a few hours in the pre-dawn. This LLJ will
eventually translate to the surface by early Tuesday morning,
bringing gusty winds which will veer from SE to SW to NW through the
forecast period.

Through the early morning, scattered rain showers with embedded
thunderstorms will move across the area, with the greatest chance
for thunder at HNB and SDF. Occasional MVFR CIGs and VIS are
possible in the heaviest rain showers. After the initial wave of
SHRA passes through, a brief break in precipitation is likely around
12Z Tuesday, and VFR CIGs and VIS are likely at all sites but HNB
for a brief window. However, CIGs and VIS are expected to fall
through the day on Tuesday, with IFR/low MVFR CIGs and MVFR VIS with
SHRA and drizzle expected through tomorrow evening.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.

&&

UPDATE...CSG
SHORT TERM...CG
LONG TERM...RJS
AVIATION...BJS
Hazardous weather outlook, Dec 30, 2:00 PM CST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
300 PM EST Mon Dec 30 2024

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-312000-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
300 PM EST Mon Dec 30 2024 /200 PM CST Mon Dec 30 2024/

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Tonight.

There is a slight chance for thunder as well as gusty winds of 20-30
mph as another in a series of quick-moving systems moves up the Ohio
Valley.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wind gusts of 30 to 40 mph are forecast as a low pressure system
moves by to our north Tuesday.

A light dusting of snow is possible early Friday morning as another
quick-moving disturbance crosses the region.

A more impactful storm system may affect the region around the
Sunday time frame. Wintry precipitation, including freezing rain, may
be in play. Keep an eye on the forecasts this week concerning this
potential system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CG/RJS

In the hours before

Special weather statement, Dec 30, 8:36 PM CST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
936 PM EST Mon Dec 30 2024

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-311000-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-
Grayson-Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-
Franklin-Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-
Bourbon-Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-
Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-
Taylor-Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-
Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison,
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville,
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford,
Leitchfield, Elizabethtown, Shepherdsville, Louisville,
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles,
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
936 PM EST Mon Dec 30 2024 /836 PM CST Mon Dec 30 2024/

...Gusty Winds Expected Late Tonight and Tomorrow...

A strong area of low pressure will move across the Ohio Valley
late tonight into tomorrow. Wind gusts will increase in strength out
of the southeast late tonight, with isolated wind gusts exceeding
35 mph possible. Widespread wind gusts of 30 to 40 mph are likely
after sunrise Tuesday, with winds gradually veering from the
south to the southwest to the west-northwest through the day.
High-profile vehicles may encounter difficult driving conditions,
and outdoor holiday decorations will need to be secured or
brought indoors.

CSG

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 9:02 AM CSTSpecial Weather StatementLMKGarrard, Madison43 min
Dec 31, 9:33 AM CSTSpecial Weather StatementLMKClark27 min
Dec 31, 4:09 AM CSTSpecial Weather StatementLMKDubois36 min
Dec 31, 4:34 AM CSTSpecial Weather StatementLMKOrange26 min
Dec 31, 4:59 AM CSTSpecial Weather StatementLMKWashington31 min
Dec 31, 5:33 AM CSTSpecial Weather StatementLMKScott27 min

Nearby

Wind Advisories in Kentucky, 2024Wind Advisories in Indiana, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.